top of page
  • Writer's pictureKathleen Burnard

Mast Cell Activation Disorder vs Vaccines

Let’s talk medication/vaccine reactions.



These photos were taken almost exactly 6 hours apart, 12 and 24 hours after my latest SARS-CoV-2 vaccine last week. I have not had the best of luck with COVID vaccines (I am still 100% in support of COVID vaccines). Technically, I’m only supposed to get them in a medical facility, not a pharmacy, because of some of the reactions I’ve had thus far. Like, the CDC has literally called my cell multiple times to talk about my reactions and told me very clearly that I really should be under observation for any future COVID vaccines. But I was having a lot of trouble making an appointment, so I made a not-so-smart decision to ignore those very clear instructions and get a booster in a pharmacy before the PHE ended. It turned out fine, and overall the side effects to this shot weren’t nearly as bad as previous shots.


Here’s what happened within 30 minutes:

  • my tongue went numb

  • pieces of my mouth, throat, and face went numb and/or tingly

  • I got extremely dizzy

  • severe arm pain


Within 1 hour:

  • a rash started forming on my face and chest

  • I got a mild headache

  • arm swelling

  • nausea

  • low-grade fever


I never felt like I was in an emergency situation. I did end up having to take Benadryl in addition to my regular antihistamines and steroids, which I don’t love, but I didn’t need any epipens so I’m calling that a net positive. Sleeping was hard, but by the next morning I was feeling okay.


Then afternoon rolled around.


Aaaaaand things went downhill pretty fast. I got a severe headache. If you know me, you know that's saying something. I took a nap, and got no fewer than 4 high heart rate warnings in my sleep (my usual 80-100 bpm while sleeping is bad enough, I do not need 120+ thankyouverymuch). After I woke up, my headache just kept getting worse. I’m not even sure I can describe it, to be honest, it wasn’t quite like any of the headaches I experience on a regular basis. Not necessarily worse than some of them, but the quality was different, you know? I needed to stay on my back and keep pressure on my face at all times or the pain was unbearable. Ice helped, but only briefly. And you can see from the photos that my face looked physically different. 

It has been 8 days since the shot; my skin has not stopped reacting yet.


This might be an extreme reaction, but it’s not an unusual occurrence. Every time I ingest, inject, or apply something new, I need to be extremely careful. This is because I have something called Mast Cell Activation Disorder. If you scroll through my instagram feed, you’ll find several examples of skin reactions, breathing reactions, ER visits, etc. that can be attributed to my body reacting inappropriately to harmless (helpful!) stimuli. Every day I take an H1 antagonist, an H2 antagonist, oral cromolyn sodium, inhaled steroids, an inhaled anticholinergic, and an oral steroid; plus Benadryl, rescue inhaler, nebulizer meds, different oral steroids, topical steroids, and topical Benadryl to use as needed. A lot of these meds do double duty and also treat my severe asthma and dysautonomia, because EDS is fun that way and it’s often very difficult to tell which symptoms are coming from which condition.


I just wanted to show you how different someone’s condition can be in only a few hours. So if you see someone who seems alright at the beginning of the day, make plans to see them later, and they cancel for health reasons…please believe them. Having a disabling chronic illness is so unpredictable. We need your support. Because if we cancel on you, it’s probably not because we want to. Our bodies are just rebelling and we can’t do anything but lie on our backs with ice packs on our faces.

Comments


bottom of page